CaltechAUTHORS
  A Caltech Library Service

The Evolution of Social and Economic Networks

Jackson, Matthew O. and Watts, Alison (2002) The Evolution of Social and Economic Networks. Journal of Economic Theory, 106 (2). pp. 265-295. ISSN 0022-0531. doi:10.1006/jeth.2001.2903. https://resolver.caltech.edu/CaltechAUTHORS:20170822-152735103

[img] PDF (sswp 1044 - published) - Published Version
Restricted to Caltech community only
See Usage Policy.

196kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170822-152735103

Abstract

We examine the dynamic formation and stochastic evolution of networks connecting individuals. The payoff to an individual from an economic or social activity depends on the network of connections among individuals. Over time individuals form and sever links connecting themselves to other individuals based on the improvement that the resulting network offers them relative to the current network. In addition to intended changes in the network there is a small probability of unintended changes or errors. Predictions can be made regarding the likelihood that the stochastic process will lead to any given network at some time, where the stochastic process selects from among the statically stable networks and cycles. We apply these results to examples including the Gale–Shapley marriage problem. Thus the paper achieves two goals. First, it outlines a dynamic solution concept for networks. Second, it applies this concept to matching problems.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1006/jeth.2001.2903DOIArticle
http://www.sciencedirect.com/science/article/pii/S0022053101929035PublisherArticle
http://resolver.caltech.edu/CaltechAUTHORS:20170811-141737687Related ItemWorking Paper
ORCID:
AuthorORCID
Jackson, Matthew O.0000-0001-9846-4249
Additional Information:© 2002 Elsevier Science. Received 19 March 1999, Accepted 23 May 2001, Available online 22 November 2002. We thank Andy Daughety, Bhaskar Dutta, Guillaume Haeringer, Alan Kirman, Magali Orillard, Andres Perea, Jennifer Reinganum, Marko Slikker, an associate editor, and an anonymous referee for very helpful comments and suggestions on earlier drafts.
Subject Keywords:networks; evolution; stochastic stability
Issue or Number:2
Classification Code:JEL: A14, D20, J00
DOI:10.1006/jeth.2001.2903
Record Number:CaltechAUTHORS:20170822-152735103
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170822-152735103
Official Citation:Matthew O. Jackson, Alison Watts, The Evolution of Social and Economic Networks, Journal of Economic Theory, Volume 106, Issue 2, October 2002, Pages 265-295, ISSN 0022-0531, https://doi.org/10.1006/jeth.2001.2903. (http://www.sciencedirect.com/science/article/pii/S0022053101929035)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80700
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:23 Aug 2017 17:16
Last Modified:15 Nov 2021 19:38

Repository Staff Only: item control page